New York, 2005

Damaging Winds in New York, July 12 to 13, 2005

July 12 to 13, 2005 · NWS BUF · 3 events in 3 counties and zones

Scattered thunderstorms developed in a warm, moist southwest flow off Lake Ontario during the early morning hours. The thunderstorm winds downed trees and limbs in Harrisville, Adams, and Pulaski.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Scattered thunderstorms developed in a warm, moist southwest flow off Lake Ontario during the early morning hours. The thunderstorm winds downed trees and limbs in Harrisville, Adams, and Pulaski. In Adams, scattered power outages occurred where thunderstorm winds also downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 12, 8:15 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 8:15 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
915 PM EDT TUE JUL 12 2005

.UPDATE...

CURRENT FORECAST IN EXCELLENT SHAPE AND NO REAL CHANGES NEEDED. WILL
NUDGE TEMPS UP A FEW DEG IN THE ERI-BUF-ROC CORRIDOR FOR OVERNIGHT
MINS. WERE STILL WELL UP IN 80S AT 9 PM (BUF/IAG 86) AND DEW PTS
CLOSE TO 70...SO MINS WILL HAVE A TOUGH TIME GETTING BELOW 72 TO 75.

SPEAKING OF HEAT...WESTERN NY WAS IN PRIME SPOT FOR INTENSE HEAT
TODAY...IN AN AREA OF OVERALL SUBSIDENCE BETWEEN OUTER BAND OF
DENNIS OVER OHIO VALLEY AND BACKDOOR FRONT OVER ERN NY. EVEN A
FAIRLY THICK CIRRUS DECK DIDNT PREVENT READINGS FROM REACHING THE
MID 90S. BUFS 94 WAS HOTTEST ONLY SINCE JUNE 27...BUT 6TH 90 PLUS
OF THE SEASON...ALREADY DOUBLE THE NORMAL THREE FOR AN ENTIRE YEAR.
MANY CITY AND SUBURBAN LOCATIONS RECORDED UNOFFICIAL HIGHS BETWEEN
97 AND 101 DEW PTS REMAINED IN MID 60S BUT WITH NO WIND IT WAS
STIFLING. ROCS MAX OF 93 WAS HOTTEST SO FAR THIS YEAR AND ALSO 6TH
90 OF THE SEASON. NORMAL FOR AN ENTIRE YEAR THERE IS EIGHT. BOTH
CITIES LOOK TO ADD ANOTHER ON WED.

SPEAKING OF WHICH...18Z MET SHOWS CAPES OF NEARLY 3000 J/KG WED
AFTERNOON...WITH 95/73 AT BUF. DEW PTS LOOK A BIT HIGH AS
USUAL...AND WE ARE LACKING TRIGGERS...BUT WILL NEED TO WATCH FINGER
LAKES AND SRN TIER WITH REMNANTS OF BACKDOOR AS WE NEED LITTLE FOCUS
IN SUCH A VOLATILE AIRMASS. FOR NOW THE 20/30 POPS LOOK OK.

ONE OTHER NOTE...NIAG FRONTIER IS PARCHED. SHORT TERM MOISTURE VERY
SHORT AND THIS MAY BE ADDING A FEW DEGREES TO THE HEAT EACH DAY. BUF
AREA HAS ONLY HAD A SINGLE SHOWER ALL MONTH AND ONLY ONE GOOD
DOWNPOUR SINCE APRIL. REMAINDER OF AREA FARING A BIT BETTER DUE TO
RAINS LAST WEEK BUT ALL COULD USE A SOAKING. NO GENERAL RAINS IN
SIGHT ALTHOUGH SOMEWHAT BETTER CHC OF TSTMS HERE AND THERE WED
NT/THURS AND AGAIN OVER THE WEEKEND. NO REAL END TO THIS OPPRESSIVE
HEAT IN SIGHT THOUGH. REMAINDER OF PREV AFD FOLLOWS...

.SYNOPSIS...

THE SUMMER OF 2005 CONTINUES TO ESTABLISH ITSELF AS ONE OF THE
HOTTEST IN RECENT MEMORY.

THE REGION WILL ENDURE A REPEAT PERFORMANCE OF THE HEAT ON
WEDNESDAY...WITH ABOVE NORMAL TEMPERATURES EXPECTED FOR AT LEAST
ANOTHER WEEK.

THE COMBINATION OF THE HEAT AND LOW RAINFALL HAS RESULTED IN VERY
DRY SOIL MOISTURE CONDITIONS. MOST AREAS ARE 20 TO 40 PERCENT BELOW
NORMAL IN REGARDS TO SOIL MOISTURE...AND NO WIDESPREAD RELIEF IS IN
SIGHT. SOME HAD HOPED THAT WE WOULD GET SOME RELIEF IN THE WAY OF
MOISTURE FROM DENNIS BUT THE BULK OF THE MOISTURE FROM DENNIS
WILL REMAIN OVER THE LOWER VALLEY.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

THE SHORTWAVE RIDGE WILL SLOWLY BREAK DOWN OVERHEAD TONIGHT...WITH
SYNOPTIC SCALE SUBSIDENCE AND LACK OF ANY TRIGGERS KEEPING THE AREA
THUNDERSTORM FREE. OUR AIRMASS HAS WARMED EACH OF THE PAST FEW
DAYS...SO AS A RESULT TONIGHT WILL BE EVEN WARMER THAN LAST NIGHT.

AS MENTIONED IN THE SYNOPSIS...THE SULTRY AIRMASS WILL THEN PRODUCE
ANOTHER ROUND OF UPPER 80S AND LOWER 90S ON WEDNESDAY. THE HOT
WEATHER WILL ONCE AGAIN BE ACCOMPANIED BY GENERALLY DRY CONDITIONS
ALTHOUGH THE INHIBITING SYNOPTIC SCALE SUBSIDENCE FROM TODAY WILL
ESSENTIALLY BE GONE. THE EXCEPTION TO THE DRY WEATHER MAY COME
ACROSS THE SOUTHERN TIER WHERE CAPES OF 1500-2000 J/KG COULD BE
IGNITED BY A WEAK LAKE BREEZE BOUNDARY. WHILE I AM NOT OVERLY
EXCITED ABOUT THIS POTENTIAL...WILL RESPECT CONTINUITY AND OFFICES
TO OUR SOUTH TO KEEP THE LOW CHC POTENTIAL IN PLAY. MEANWHILE...THE
LACK OF ANY STEERING CURRENTS OVER THE LOWER OHIO VALLEY WILL KEEP
THE REMNANTS OF DENNIS IN PLACE WELL TO OUR SOUTHWEST.

A WEAK SFC TROUGH OVER ONTARIO WILL APPROACH OUR REGION ON WEDNESDAY
NIGHT. AN UNSTABLE AIRMASS IN PLACE COMBINED WITH A LITTLE LIFT FROM
THE APPROACHING TROUGH COULD BE ENOUGH TO GENERATE A THUNDERSTORM OR
TWO...ALTHOUGH I REMAIN UNIMPRESSED FOR THE POTENTIAL FOR WIDESPREAD
BENEFICIAL TRW RAINS. LOW CHC POPS WILL REMAIN IN PLACE FROM
CONTINUITY WITH MIN TEMPS ONCE AGAIN IN THE UPPER 60S AND LOWER 70S.

THE SFC BOUNDARY WILL SETTLE ACROSS WESTERN AND NORTH CENTRAL NEW
YORK ON THURSDAY. THIS COULD SERVE AS A FOCUSING MECHANISM FOR SOME
CONVECTION...SO CHC POPS WILL STILL BE IN THE FORECAST. THE PASSAGE
OF THIS BOUNDARY COULD MEAN A BIT OF A REPRIEVE FROM THE HEAT ACROSS
THE NORTH COUNTRY...BUT LITTLE RELIEF IS ANTICIPATED ELSEWHERE.

THE BOUNDARY IS EXPECTED TO BE TO OUR SOUTH ON FRIDAY...BUT WITH H8
TEMPS STILL IN THE VICINITY OF +18C...THE DRYING HEAT WILL CONTINUE.

IN SUMMARY...THE NEXT SEVERAL DAYS WILL FEATURE VERY WARM AND HUMID
CONDITIONS WITH ONLY A MINIMAL OPPORTUNITY FOR ANY BENEFICIAL RAINS.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

VERY WARM AND HUMID CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS
THE JET STREAM REMAINS WELL TO OUR NORTH OVER CENTRAL CANADA.

WE WILL BASICALLY BE IN A REGIME WHERE CONVECTION CANT BE RULED OUT
ANY DAY CONSIDERING THE INSTABILITY BUT ANY WEAK FEATURES WILL BE
HARD TO TIME. THE BEST CHANCE OF PRECIPITATION MAY COME SATURDAY AS
A WEAK UPPER LOW (THE REMNANTS OF DENNIS) IS FORECAST TO FINALLY
WEAKEN AND KICK OUT NORTHEAST ACROSS THE LOWER LAKES.

&&

.AVIATION...

STATUS QUO FOR THE NEXT 24 HOURS AS THE REMNANTS OF DENNIS CONTINUES
TO CHURN OVER THE LOWER OHIO VALLEY. SCATTERED TO BROKEN CIRRUS WILL
CONTINUE ACROSS THE REGION THROUGH WEDNESDAY. WITH DEW POINTS
CONTINUING TO INCREASE WE EXPECT SOME MVFR VSBYS BEFORE DAYBREAK
IMPROVING AGAIN AFTER AROUND 14Z. CONVECTION IS POSSIBLE WEDNESDAY
AFTERNOON AS DIURNAL HEATING INCREASES...MAINLY ACROSS THE SOUTHERN
TIER.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...MCLAUGHLIN
SHORT TERM...RSH
LONG TERM/AVIATION...SAGE/HIBBERT
Hazardous weather outlook, Jul 12, 4:05 AM EST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT TUE JUL 12 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-130904-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
505 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 53 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
July 12, 11:30 PM EST
Where
Lewis County, Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -75.317

Thunderstorm Wind, Jefferson

When
July 13, 3:25 AM EST
Where
Jefferson County, Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.817, -76.033

Thunderstorm Wind, Oswego

When
July 13, 4:15 AM EST
Where
Oswego County, Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.567, -76.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467124, 5467125, 5467126.